Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 66, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 26, 2018, 2:13 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2018, 2:13 PM MDT (20:13 UTC)
- Expired
- Jul 26, 2018, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 215 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 2131 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
472
WGUS55 KABQ 262013
FFWABQ
NMC007-262315-
/O.NEW.KABQ.FF.W.0066.180726T2013Z-180726T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
213 PM MDT THU JUL 26 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southwestern Colfax County in northeastern New Mexico...
* Until 515 PM MDT.
* At 213 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Rayado and Miami.
This will impact the Morris Creek wildfire burn scar including but
not limited to Rimrock Lake, Morris and Rayado Creeks and State
Road 21, as well as Miami Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Do not enter or cross flowing water or water of unknown depth.
&&
LAT...LON 3640 10501 3636 10477 3634 10477 3632 10498
3632 10511 3640 10512
$$
331 follow-up statement
552
WGUS75 KABQ 262305 RRA
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
505 PM MDT THU JUL 26 2018
NMC007-262315-
/O.EXP.KABQ.FF.W.0066.000000T0000Z-180726T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
505 PM MDT THU JUL 26 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLFAX COUNTY WILL EXPIRE
AT 515 PM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3640 10501 3636 10477 3634 10477 3632 10498
3632 10511 3640 10512
$$
33What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 11:59 AM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 26, 11:59 AM MDT, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1159 AM MDT Thu Jul 26 2018 .AVIATION... 18Z TAF CYCLE A moist back door front has already pushed up to the continental divide this morning, and a disturbance is expected to cross in northwest and north flow aloft this afternoon and evening. Scattered to numerous showers and thunderstorms are expected along and east of the continental divide this afternoon and evening. Trusted mesoscale models agree on thunderstorms congealing into a broad complex that should travel southward from the northern mountains over central and south central parts of the state during the evening and into the late night hours. Wet microbursts are expected with erratic wind gusts potentially over 50 mph. A few storms may turn severe with large hail and damaging winds. A strong east wind is expected below canyons opening into the central valley this evening, and it may linger for several hours after the thunderstorm complex passes. An Airport Weather Warning may be needed at KABQ for these strong gap winds. 44 && .PREV DISCUSSION...216 AM MDT Thu Jul 26 2018... .SYNOPSIS... A backdoor front replenishes summer time moisture helping increase the coverage of afternoon storms today. Burn scars will once again be at risk for localized flash flooding over the northern mountains. Storm motion will be to the south and southeast. Friday will see another very healthy batch of afternoon storms forming over the higher terrain before rolling off to the south and southeast in the evening. Greater storm coverage is expected across the southwest mountains. Saturday will see slightly less storm activity, with another backdoor front rejuvenating storm coverage across the east Sunday, spreading to western New Mexico Monday. && .DISCUSSION... A backdoor bdry has pushed south into eastern NM this morning, sparking a few isold-sct showers and storms in its wake. The front will progress through the central mtn chain, producing a modest gap wind around sunrise this morning. Additional moisture arrives behind the front providing more fuel for enhanced coverage of afternoon and evening storms. Upslope flow will favor the east slopes of the central mtn chain this afternoon, with storms moving south and southeast into the RGV and east-central NM in the evening. The uptick in coverage will in-turn put burn scars across the northern mtns at higher risk today, including Ute Park, Morris Creek, and Sardinas Canyon burn scars. However storm motion of 15-25 mph should keep the flash flood risk limited to burn scars and areas that have received copious rainfall in recent days. Have foregone issuing a Flash Flood Watch at this time given the expected isolated nature of the risk to burn scars. Additional moisture lingers around Friday with another round of storms forming over the high terrain of western and central NM. Models have been consistently depicting a semi-deformation zone setting up over central NM and along the northeast periphery of the upper high Friday. The forward tongue of a 250mb sub-tropical jet wrapping around the northern periphery of the upper high is the likely culprit. Bottom line is this will favor greater storm coverage late in the afternoon and evening along a zone from southwest to northeast NM. Storm motions will likely be more south to southwesterly over the Gila and RGV. Southeast storm motion will be favored for the northern mtns, where a second round of storms could impact the Sangre's moving down from the CO San Juans in the evening. Any storm will be capable of producing heavy rains and localized flash flooding. Saturday will see a downtrend in storm coverage with lesser moisture to work with and the upper high trying jut back over the state. A second backdoor front is expected to enter the northeast Sunday bringing an uptick in storms there and across the eastern plains in the afternoon and evening. The backdoor front gets an extra kick from outflow and pushes through the central mtn chain Monday, rejuvenating storm coverage over the state early next week. Long range, models are still consistent with a sharp trough over the Great Plains and Midwest setting up more northern flow over New Mexico. Daily rounds of summer time storms are still expected well into next week, with southerly storm motions. 24 && .FIRE WEATHER... With high pressure poised west of NM, a disturbance aloft has dropped over the northeast corner of the Land of Enchantment with a surface cold front also dropping in. This front will continue overtaking the remainder of the plains and offer and offer an easterly upslope flow over both the central mountain chain of NM and eventually the Continental Divide. Consequently, scattered to numerous showers and thunderstorms will remain in the forecast for much of the forecast area today, primarily between the Continental Divide and the central mountain chain with stray cells periodically developing east or west of this area. Areas in the San Juan river basin and the far eastern plains will observe the lowest probability for wetting rainfall, especially the former. Daytime high temperatures will run below average in the eastern plains today, escalating slightly above in the far western zones. This will keep the lowest afternoon humidity in the far west where readings will drop to, if not slightly below, 15 percent. Prevailing winds will generally remain light to moderate, aside from some enhanced gusts near the leading edge of the surface front and where it accelerates through gaps/canyons within the central mountain chain. Gusty outflow will also disrupt winds on brief, local scales. For tonight into early Friday morning excellent RH recovery is expected for all but the far northwestern corner of the forecast area. Storms will be scattered to numerous again on Friday, initializing over the higher terrain and potentially favoring an axis oriented southwest to northeast across the forecast area. Slow-moving storms will create locally heavy rainfall for some while the northwestern and southeastern corners of the forecast area are left with minimal storm prospects. As high pressure remains entrenched west of NM, storms would generally favor the southwestern and northern mountains on Saturday with less storm counts overall. Another disturbance aloft will clip northeastern NM on Sunday, and a very moisture-laden cold front will spread into the state, setting the stage for much more widespread storm activity Sunday evening and subsequent days. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 26, 3:18 AM MDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 318 AM MDT Thu Jul 26 2018 NMZ501>540-271100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 318 AM MDT Thu Jul 26 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through the overnight. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous thunderstorms are expected each afternoon and evening through the rest of the week into next week. Rainfall could become heavy leading to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 24
In the hours before
Special weather statement, Jul 26, 2:10 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Albuquerque NM 210 PM MDT THU JUL 26 2018 NMZ504-511-262045- Northwest Highlands-Jemez Mountains- 210 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL 245 PM MDT... At 209 PM MDT, Doppler radar was tracking a strong thunderstorm over Fenton Lake State Park, or 14 miles southeast of Cuba, moving south at 20 mph. Winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Jemez Springs, Fenton Lake State Park, Jemez State Monument, Jemez Pueblo and Ponderosa. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3595 10686 3591 10664 3560 10668 3566 10700 TIME...MOT...LOC 2009Z 013DEG 17KT 3587 10678 33
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:53 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 67 min |
| Jul 26, 8:53 AM MDT | Areal Flood Advisory | ABQ | Curry, Roosevelt | 112 min |
| Jul 26, 1:53 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 26, 2:10 PM MDT | Special Weather Statement | ABQ | Sandoval | 35 min |
| Jul 26, 2:17 PM MDT | Special Weather Statement | ABQ | 28 min | |
| Jul 26, 2:40 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| Jul 26, 3:32 PM MDT | Areal Flood Advisory | ABQ | Socorro | 118 min |
| Jul 26, 4:51 PM MDT | Areal Flood Advisory | ABQ | Socorro | 114 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.